The FDA has notified healthcare professionals and consumers that it is reviewing new safety information regarding reports of liver-related adverse events in patients taking orlistat, which is marketed in the U.S. as Xenical (from Roche) and Alli (from GlaxoSmithKline). The FDA has received 32 reports of serious liver injury, including 6 cases of liver failure, in patients using orlistat. The most commonly reported adverse events in these cases were jaundice, weakness, and abdominal pain. Hospitalization was reported in 27 of the 32 cases. In addition to the reported cases, this issue was discussed at the CDER Drug Safety Oversight Board in April 2009 and the FDA is reviewing other data on suspected cases of liver injury submitted by the manufacturers of orlistat. FDA analysis of these data is ongoing and no definite association between liver injury and orlistat has been established at this time.

The FDA is not advising healthcare professionals to change their prescribing practices with orlistat. Patients currently taking Xenical should continue to take it as prescribed and those using Alli should continue to use the product as directed. Patients should consult their healthcare professional if they are experiencing symptoms possibly associated with the use of orlistat and development of liver injury (eg, weakness or fatigue, fever, jaundice or brown urine). Other symptoms may include abdominal pain, nausea, vomiting, light-colored stools, itching, or loss of appetite.

Xenical is available by prescription only and is indicated as an adjunct to a reduced-calorie diet in obesity management, including weight loss and weight maintenance and to reduce the risk of weight regain after weight loss. Xenical is for use in patients with initial body mass index ≥30kg/m2 or ≥27kg/m2 in the presence of other risk factors. Alli is available over-the-counter and is indicated as an adjunct to a reduced-calorie, low-fat diet for weight loss in overweight adults.

For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm180025.htm.